MDJunction - People Helping People
 
Ask a Question
05/21/2012 12:16 PM

Itching caused by cirrhosis?

kristen4567
 
Posts: 93
Member

My mom has cirrhosis caused by Hep C and suffers from terrible itching on her abdomen. It only started recently and I'm wondering how it could be connected to her illness. Has anyone else experienced this? She has recently started taking Aldactone (spironolactone) so could it possibly be a side effect from that?

Post edited by: kristen4567, at: 05/21/2012 12:18 PM

Reply

05/21/2012 03:55 PM
mikealpha1
mikealpha1  
Posts: 2286
Group Leader

Itching a symptom of the disease. It usually occurs on the arms and legs, but my shoulder blades also drove me crazy. Of course if she's on aldactone because of ascites it might be the skin stretching(?). If the skin looks dry or cracked, try skin lotions. If that doesn't work my favorite was Gold Bond (green bottle) with menthol. Menthol seemed to be the key for me.

05/21/2012 05:23 PM
mpmom
mpmom  
Posts: 3275
VIP Member
I'm an Advocate

kristen4567

As mike said itching is a common complaint among Cirrhosis patients.

For some Questran helps, Grapefruit juice also helps But you must make certain that it will not interfere with any other meds.

Here's a link to a group discussion on itching

http://www.mdjunction.com/forums/cirrhosis-discussions/ general-support/2527282-itching-and-cirrhosis


05/21/2012 09:28 PM
ashley1950
Posts: 12
New Member

I have had cirrhosis for many yrs, just started to have itching. I tried everything I could think of over the counter, nothing helped. My itching was head to toe, no rash, painful pins and needles 24/7, I scratched so hard I had open sores. Finally went to my PCP, she said it was my cirrhosis causing it. Went to the GI, he prescribed Ursodiol. It took a few days to start working but thankfully it is working! Still with some itching but not as bad. Talk to your dr about this.

05/22/2012 05:00 AM
dmanflan
dmanflan  
Posts: 1735
Group Leader
I'm an Advocate

Hey ashley1950!

Welcome to the group and thanks for the info on Ursodiol! Urso is a very versatile drug often prescribed for people without a gallbladder and those with autoimmune diseases. It basically "clears out the sludge" of bile that the liver produces. Bile, which is a vital part of helping the body digest fats, is stored in the GB until the stomach fills when you eat something. The expansion of the stomach causes pressure on the GB and bile is released into the small intestine. When the GB is removed, as it is during a liver transplant or if there are problems with the GB such as gallstones, the biliary ducts are routed directly to the SI resulting in a constant supply of bile as it is produced. Autoimmune disease can also impact the bile ducts. Interestingly excessive bile is also what causes the skin to turn yellow--jaundiced.

I don't remember if urso was one of the drugs I was on pre-transplant but I take it now. I DO remember the itching, it is not something that is forgettable! It will be interesting to hear everyone else's opinions and what their doctors say about the drug. Because Medicare Part D and my insurance I don't really see the true cost of the drug but if I recall it was just a little pricy.

Anyway, thanks for the great post! Keep coming back, maybe post an introductory post so we can all get to know you better!


05/22/2012 05:49 AM
mikealpha1
mikealpha1  
Posts: 2286
Group Leader

My gastro once responded to the itching with "I can help that" and prescribed ursodiol. If it did in fact help I would hate to think what it would have been like without it. Didn't seem to help me much. Everyone is different.

05/22/2012 07:19 AM
sadlystillsane
sadlystillsane  
Posts: 942
Member

I take Urso as it is the only drug that if approved for PBC. It may help with the itching, I'm not sure...I have to be on it (even though it has not changed my liver function tests one bit) but I still itch. Maybe I should be thanking Urso that the itch isn't worse!

05/22/2012 07:40 AM
1polarbear
1polarbear  
Posts: 619
Member

I'm on the Urso too for PBC, not prescribed for the itching but it did help with it. It almost completely went away for the first few months. This past month I've noticed some of it coming back and I'm wondering if it is the heat, increase in temperature outside. I'm using more lotion now, especially the Gold Bond Mike mentioned.

05/23/2012 03:41 AM
Emma44
Emma44  
Posts: 2
New Member

My first bout of itching came on this January. A year and 8 months after my initial diagnosis. I had red bumps on my upper body and my scalp, neck, back, chest and arms itched so bad I couldn't sleep. They put me on Cholestyramine - Oral suspension 4 grams taken 3x a day. It took a few days but it worked. http://www.medicinenet.com/cholestyramine/article.htm. It's worth reading the article.

Secondly, I was on Ursodiol during my initial diagnosis. My Hepatologist said it would make the pigment change in my skin get back to normal faster. He said if you end up jaundiced, the last thing to come back to it's normal state is your skin color. I went from greenish (real bad), to yellow (for 3 months) and then tan and finally my normal skin color. He also said the last part of your body the jaundice leaves is the roof of your mouth. Meaning it may stay yellow for a while even after you look and feel better. I don't know if that last part helped but knowing that Ursodiol gets rid of the bile - hence the pigment change, I wouldn't doubt that it could work on the itching.

Also as I read your post again.......if they are stretch marks, mine itch a lot. I think it's normal. I don't know if anyone suggested Aveeno Colloidal Oatmeal baths in warm (not hot) water and a good moisturizer.

Post edited by: Emma44, at: 05/23/2012 03:50 AM


05/23/2012 09:30 PM
hepatomegaly
hepatomegaly  
Posts: 562
Member

Is the Ursodiol several of you speak of readily available everywhere? And is it expensive?
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved